I have a friend that took wellbutrin and it killed his sex drive. Don't know if that matters to you, but maybe that's a side affect?
I was given Wellbutrin by my doctor as a "stop smoking" aid. I took it for 1 week and had to quit it because it turned me into a super nasty, bitchy person, not like me at all. I used it on 2 different occations about a year apart and the same thing happened both times. Needless to say, I won't use it again. It can cause weight loss also. HTH
I LOVE Wellbutrin. For me, it was a wonder drug. I went through a deep depression a few years ago, and Wellbutrin got me up and out of bed, and back among the living again. I honestly can't say enough good things about it. It also helped me keep my weight down ;-) The only side effect I ever noticed was a vague semi-headache for the first couple of weeks - almost like eyestrain, like I had my eyes crossed too long. That's the best way I can describe it. But that went away pretty quickly, and I never had any other problems.
Also, if you're worried about your sex drive, it is the *least* likely of all the antidepressants to cause negative sexual side effects, and is in fact much MORE likely to cause an increase in sexual desire and frequency of orgasm. Seriously. That's one of the reasons why it's often the first prescribed.
I'm sorry if I sound like a commercial for it. I swear, I'm not getting any money from whoever makes it, lol.
thanks for the commments....Actually i am the total opposite of what both of you have commented on...i have absolutely no sex drive, i really feel for my boyfriend, cuz it probably drives him nuts, plus i havent wanted any affection at all from him...and on the other comment, i am a nasty ***** right now...thats a reason for going on the wellbutrin. For months I was just up and down and up and down with emotions..lately i havent wanted to look at anyone, i havent wanted anyone to look at me (in fear that i might bite someones head off)i havent wanted to go out in public, afraid that everyone that sees me will think...what a horrible, ugly, fat person....although i know none of this is true, i cant help but to think it..and ive never been like this...ive always been very confident and my self esteem has always been very high, i was always the kind of person that was like "well if you dont like me, then thats your loss" but lately its been the opposite, i find myself making any excuse possible to get out of going out somewhere. Basically I dont want to see anyone and I dont want anyone to see me. Sex is the last thing on my mind, Ive gained like 40lbs (which could have to do with not wanting to go out)and have been working like crazy to get it off, and i can only get off about 15lbs, i cant get any lower than 180lbs for some reason. Also, I analyze everything...i have never done any of this before...and i HATE it...the worst part is..i know theres nothing i can do to control it
thanks again for the comments!!
I've had depressive episodes for the past 15 years, I tried meds several times but never really worked on getting better like I should have. Finally at 29 and pregnant with my second child I lost all interest in being around my DH & DD. I couldn't stand the sounds of their voices, handle daily life pressure without crying, and overall wanted to be alone all the time. I also had physical pain, in my back and overall tension from feeling irritated. I had that clenched-if-you-say-one-more-word-I'll-scream feeling from the moment I woke up to the moment I fell asleep (which it usually took 2 hours to drift off). I told my OB and he convinced me to try Wellbutrin SR. I take 150mg in the morning and 150mg in the evening. It's less expensive than XL - I have to pay cash for it. Within 2 weeks the meds had decreased my tension significantly. Irritability, stomach upset, headaches, and dry mouth are the most common side effects. I only experienced dry mouth thankfully, and now several months later I'm doing much better. I still have emotional days but NOTHING compared to before and I want to have sex all the time. Prozac made orgasms impossible, the area was completely numb 24/7, but Wellbutrin hasn't caused any changes at all. As for weight loss, it can suppress your appetite. I have to make an effort to continue to eat healthy for my pregnancy, but regularly you'll want to be sure to consume a healthy amount of calories. Rule of thumb: Eat 10x your ideal weight in calories every day to prevent your body from thinking it's starving. Example: You want to weigh 130lbs, don't eat less than 1300 calories. Sorry this is so long and hope you feel better.
After my miscarriage in September, I went on Wellbutrin. It helped a ton. Really took the edge off. I was on it previously as well. I lost 15 lbs the first time and around 25 this time. No side affects. I've tried some of the others and they either did nothing for me (lexapro, celexa) or made me want to kill myself (seriously, effexor for me is the devil). Everyone is different though. There is a website called crazymeds.org. It's a wonderful site that explains every type of anti-d out there.
I took Wellbutrin XL a few months ago to help me stop smoking. It actually worked very well. The only problem I had was sleeping. I could not go to bed till 3 AM and was usually up by 5AM or 6AM. Although I never felt tired, I just wanted to be able to sleep. This subsided after about a month but was very annoying especially when my classes started again.
I agree 100% with the counseling suggestion! I just wanted to add that Wellbutrin isn't a SSRI; it's unique because it affects dopamine, unlike any other antidepressants. As far as I know, discontinuing is no big deal.
I agree with monkeyflower...Wellbutrin was great for me. And yes, I did lose about 7 pounds with it, as opposed to the other anti-depressants that I had tried. I did have some decreased sex drive, though. I guess with every drug there is a trade-off. Benefit vs. risk ratio--you just have to consider which is more important to you. Good luck...
Everybody reacts differently to antidepressants, so what your story will be, only you will find out. I have gone through extensive episodes with depression myself, and my advice to you is this: Antidepressants will help elevate the chemicals in your brain that alter your mood. They will allow you to see things more clearly. But you cant sit back and pop a pill and expect to feel wonderful. I am a firm believer in councelling. That doesn't have to be a paid and licenced proffessional, but you do need to talk to someone. The more you talk about it, the more you will realize what the actual problems are, and the better prepared you will be to fix the problems. I know SO many people who just pop a pill and expect themselves to be happy, but they are not fixing the underlying problem - they are only sedating the terrible feelings they have. So with that rant out of the way (sorry), I believe Wellbutrin to be one of the better SSRI's because of its low sexual side effects. But I had a friend who was just a psycho ***** on it, and Effexor was the one that worked for her. I would also recommend seeing a Naturopath and considering natural alternatives. The reason is, SSRIs are (most are) very hard to get off of. I have heard crack addicts say that they would rather come off crack cold turkey than wean off antidepressants. Something to consider before you get "hooked" on them. Personally, I think most medical doctors are too quick to hand out drugs. I think you are much better off to get some councelling and see a naturopath for some "medication" suggestions. Maybe St. Johns wort, or SamE or Kava kava. Im not a herbologist, Im a nurse who has gone through this before. If I could go back, I would not have taken Zoloft. Its nasty to your body.
I guess I had better shut up now. Hope this is of some insight. Peace be with you on whichever route you choose.
If you are excessively "worried or thinking about the new medicine" don't forget that stress can bring on panic attacks. I am the queen of creating symptoms. If I worry about something too much, or dwell on it too long, I can make myself feel something in my physical body. (and I am a normal, sane, productive member of society, not a sociopath!!!!)
Stress can wreak havoc on your body--counselling will work wonders for you. Even if all it does is give you an outlet to say WHATEVER you want to say, don't be ashamed. I can't think of one person I know that hasn't seen a counselor about something. Do what's best for you and your body! Good luck. MH
As a self proclaimed "nurse" you should also be aware that chemical imbalances can and do play a significant role in depression. I agree that counceling should go hand in hand when dealing with depression, but for many counceling alone isn't enough. Just as a diabetic can't talk themselves out of being diabetic, a person suffering from depression can't always talk their way out of it.
Everything in medicine is a matter of trial and error, what works well for some may not work well for others. With a few exceptions, generally try and give any new med at least 2 weeks to reach therapuetic levels before deciding if it is the right med for you. Avoid getting your scripts from a GP, seek out a referal for a mental health professional. They are better able to evaluate your symtpoms and determine if a chemical balance is to blame.
Always research any new meds before making the decision to fill the rx. Call your pharmacist,hell,call three. Research the med online, not patient to patient groups necessarily, but product websites, medical journals, and especially the FDA. Make an informed decision.
Good luck in your treatment, you have made a very important step in overcoming depression.